WHY DOES IT HURT SO MUCH AFTER THE INJECTION?!?
I’ve heard from so many people over the years who consistently tell me that they had worse pain AFTER their injections - whether it is Botox, a local anesthetic (such as is used in nerve blocks) and/or steroids. Remarkably, despite numerous queries to their treating clinicians, their physicians have never had a good answer for them as to why this problem happens. Actually, the answers are quite simple. Worse pain after injections such as those done to diagnose ON can occur for several reasons.
One reason is that the injections done for ON are performed within muscle. Injections into muscle cause a little muscle inflammation/swelling no matter what you inject (even saline) and this inflammation causes discomfort. Anyone who has ever had a tetanus shot into the shoulder muscle (deltoid) knows exactly what I’m talking about. Their shoulder can be sore for 7-10 days afterwards. Fortunately, the discomfort is temporary and only lasts a few hours or days as the inflammation/swelling subsides.
Second, keep in mind that the injections, by design, are performed AROUND (not into) nerves which means that you are injecting several mL of fluid around a nerve. This fluid causes some irritation of the nerve itself because of the mechanical pressure from the fluid, not so much the make-up of the fluid itself and hence theoretically would be equivalent with Botox, local anesthetics or steroids so long as the same volume was used with each. If a local anesthetic is used, the effects of the anesthetic provide relatively immediate, albeit temporary relief when injected properly. Yet when the effects of the local anesthetic wear off, the nerve irritation from the fluid pressure often remains and can cause worse pain for a few hours or days afterward. Once again, this situation is usually temporary as the residual fluid is absorbed by the body, although the discomfort can last several days on occasion.
A third reason an injection can cause pain afterwards is some complication from the injection itself. For example, following any violation of the skin (e.g. surgery, injections, IV placement) an infection can occur. With infection comes the inflammation mentioned above several times often causing localized pain from irritation of the nerve endings in the surrounding skin as well as from irritation of the target nerve. A hematoma (a collection of blood) can result from an injection although it is quite uncommon. Blood is a great culture medium and can be a factor in promoting infection (see above) as well as a mechanical force impacting the local tissues (e.g. the target nerve). One potential sign of a hematoma is significant bruising following an injection, especially one involving a small needle and a small injection volume. Finally, and fortunately very rarely, an intra-neural injection (into the nerve itself) can be the culprit. If a significant volume of anything is injected into the nerve itself, it can disrupt the microscopic blood supply to the nerve and cause permanent damage, which can result in permanent problems. However, since nerves are usually quite small, since the injection needles are small and since the required injection volumes are low, intra-neural injections are about as common as finding a needle in a haystack or a four leaf clover. The take home message for my patients: knowledge is power. If patients are told what MAY happen following their injection, they are much calmer if and when it does occur and hence better prepared to deal with the situation.
For more information about how Botox injections can help with your cosmetic or pain issue, please visit www.peledplasticsurgery.com or call 415-751-0583 today to make an appointment.